FishEaters Traditional Catholic Forums

Full Version: Anti-depressants
You're currently viewing a stripped down version of our content. View the full version with proper formatting.
I posted this on the "Crying Means Death" thread but I think that people have stopped looking at that thread so I will post it here in a new thread.

I would like to know if anyone here is familiar with anti-depressants, especially their use in the elderly. 

A doctor, the same one who claims that crying means death soon, wants to give an elderly person, in their 90's, the anti-depressant drug Lexapro (escitalopram) merely because they cry occassionally due to dementia. This elderly person is fine 95% of the time but cries maybe for a few seconds once (or sometimes twice) a day. The reason for this person crying is not due to depression but only because of a momentary sad mood - for instance they cryi because of the family member who takes care of them leaves the house for longer than 3 hours, or because, in their dementia, they imagine something bad happened to family members who are at work or or that they don't know their way back home from work, or the elderly person cries when they are taken out of the house because they think they are going to be dropped off at a nursing home  (but stops crying once they realize that they are only going to the Mall or a restaurant), or the elderly cries when because they don't want to go to bed (even though it is 11:00 PM) or don't want to take off their clothes and put pajamas when it is time for bed. All these instance of crying only happen for a few seconds and, like I said, only about once or twice a day.

This person is content 95% of the time. This person does not have the symptoms of depression yet the doctor wants to put them on anti-depressants.

I am very weary of anti-depressants. I feel that they could do more damage than good to an elderly person. I feel that if a person is not clinically depressed, then you should not drug them up with anti-depressants. There are a few side-effects to the drug Lexapro (in some, depression may increase along with suicidal feelints, heart palpitations, tremors...) . Not only that, but if you decide to stop using anti-depressants, it is a very unpleasant experience, sometimes hellish for people. I think that since the doctor thinks this old person is going to die soon, since he believes that crying means death soon, then he isn't worried about the side-effects of stopping the drug since she will be on it until she dies (which to him is very soon). I know that the elderly are more susceptible to the side-effects of the drugs. I know that this elderly person in question even had bad reaction to pain medication that was given them at the hospital - ie. hallucinations, insomnia. I'm worried that since anti-depressants mess with the brains chemicals, that the drug could end increasing the dementia of this elderly person.

Any doctors or nurses here, or anyone else familiar with anti-depressants, and wether it should be given to an old person merely because they cry for a few seconds once (or on occassions twice) a day yet are generally content.



Many members of my family, including myself, have extensive first-hand experience with anti-depressants. I would say that you are right to be wary in this situation; while I am all for anti-depressants for people who are clinically depressed, since they can genuinely change a person's life, I don't think we know enough about their long-term effects to be prescribing them in other situations. In the case you describe, I would be of the opinion (though I am certainly not a doctor) that anti-depressants are inappropriate here because the symptoms are not those of depression but rather symptoms of dementia. If there is a medical treatment available for treatment of dementia, then that would be what should be pursued. Given the advanced age of the person in question, the best course of action is simply to help make their days as comfortable as possible.
according to lexapro's website, it is also used for anxiety, but i too am worried about the side effects.

New Suicide-Depression Warning Issued
More than a year ago, I posted news of a warning label added to antidepressants -- as mandated by the FDA -- cautioning physicians to pay close attention to patients taking these drugs for the first time (over the first few weeks) or changing their dosages for suicidal tendencies. The FDA issued its second warning for antidepressants in some 16 months -- and a much stronger one at that -- last Friday, again urging the monitoring of adults who use these potentially toxic drugs for warning signs of suicide.
The new warning -- applicable to adults and children -- was a response to recent studies that linked suicidal behavior in adults to their use of antidepressants. The FDA also announced a review of antidepressant drugs -- unfortunately based on data provided by manufacturers -- to determine the extent of the risk of suicide that should take more than a year to complete.
The drugs affected by the new labeling:

  • Bupropion (Wellbutrin)
  • Citalopram (Celexa)
  • Fluoxetine (Prozac)
  • Fluvoxamine (Luvox)
  • Mirtazapine (Remeron)
  • Nefazodone (Serzone)
  • Paroxetine (Paxil)
  • Sertraline (Zoloft)
  • Escitalopram (Lexapro)
  • Venlafaxine (Effexor)
In an interesting aside as to how the FDA may be leaning, the agency also updated its Web site about a far higher-than-expected number of suicide attempts in studies analyzing the effectiveness of Cymbalta for incontinence, a non-label use of the drug (another study I posted last year measured Cymbalta's effectiveness with "curing" fibromyalgia).
http://www.mercola.com/blog/2005/jul/4/new_suicidedepression_warning_issued




All meds can screw someone up.

SSRI's are bad for manic-depressives a lot of times because it pushes them into mania.  That's one of the things they watch for.  Millions of people use these meds with no problem.

We shouldn't run in fear from meds.  Just use them wisely.

I think this is probably the wrong place to ask for medical advice of such a serious nature.  The best bet would be to get a second opinion from another doctor who could examine the woman first hand.